What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 7:02 PM EST, 39 minutes earlier.
Area forecast discussion, Aug 4, 7:02 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
802 PM EDT Sun Aug 4 2024
.SYNOPSIS...
Tropical Cyclone Debby continues slowly moving north off the
western coast of Florida into tonight. The storm will be very
slow to move northeast through the middle of the upcoming week,
remaining well south of the local area through at least
Wednesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 350 PM EDT Sunday...
Key Messages:
- Showers/storms persist into early this evening, lingering
longest across the SE.
The latest analysis indicates an upper level trough pushing E
into the region from the Appalachians, with shortwave energy
forecast to push east through the local area and offshore late
this evening. SPC mesoanalysis depicts ~1500 to 2000 J/Kg of ML
CAPE W of the Bay, though noting DCAPE is much lower than
yesterday and shear is generally a little less, 25-30kt. PWATs
are actually slightly higher than yesterday across the SE
(~2.10-2.20"). PoPs will be high chc to likely through sunset.
Locally heavy rainfall from developing showers/tstms will be
the primary threat, mainly E of I-95. Localized flash flooding
will be possible, especially over urban areas, but there is not
enough support for a Flood Watch and 12Z HREF PMMs for 3"/3 hr
are only around 10% over eastern portions of the FA. While an
isolated strong storm can't be ruled out, the SVR threat is
significantly less than yesterday.
Highs will generally be in the mid to upper 80s, with humid
conditions (dew pts in low-mid 70s). Showers/storms will
diminish or end and push off the coast late this evening into
early Mon morning. Lows tonight will range from the upper 60s
W/NW to the low-mid 70s SE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday...
Key Message:
Key Message: Drier weather conditions will start off this week
before higher chances of rain return by the middle of the week.
As we head into Monday an we will remain mostly dry across much of
the CWA with the only chance of showers being in far north
eastern NC. This is due to the zonal flow staying to our north
as well as the tropical storm slowing down to our south. With
the abundance of more sunshine and lower PWATs and low level
thicknesses, temperatures will rise into the upper 80s and lower
90s. Tuesday will see similar weather conditions. However,
there will be an increase in cloud cover later in the day, with
the chance of showers in the south eastern region of the CWA.
These showers will occur in the late afternoon and evening on
Tuesday as a shortwave passes to our north. Highs for Tuesday
will be in the upper 80s to lower 90s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 345 PM EDT Sunday...
Key Messages:
- While an unsettled pattern is likely, considerable uncertainty
remains from Thursday into next weekend regarding details of
the evolution of TC Debby.
On Wednesday, there is fairly good agreement regarding the
location of Debby, somewhere along or off the coast of SC/GA per
the latest NHC forecast and from the bulk of operational model
guidance. However, by Wed night into Thursday and beyond, the
models diverge significantly, lending a low confidence to the
forecast. This is primarily a result of how the mid/upper trough
moving through the NE CONUS/eastern Canada interacts with
Debby. The latest 12Z GFS keeps Debby left behind (And actually
dissipate it over the interior of GA/AL Friday), while the
ECMWF picks up the system enough to keep it moving north into NC
by Thu night/Friday. The latest official NHC forecast is a bit
closer to the ECMWF but still keeps the center closer to the
coast (E) and is slower compared to the ECMWF operational run.
For our local area, expecting some degree of tropical moisture
to spread NE along the SE coast (along the stalled frontal
boundary), starting Wed, with PoPs increasing to 60-70% for most
of the area Wed-Fri. Highs will be mainly in the lower to mid
80s Wed- Fri, with lows mainly 70-75F through the period.
LOcally heavy rainfall is the primary impact for the local area
on the current forecast track, with a day 4 Slight ERO in
effect for our NC zones (12Z Wed-12Z Thu), and a Slight ERO day
5 for much of the region (12Z Thu-12Z Fri). All in all,
considerable uncertainties remain and the main message here is
to keep updated with the forecast as the finer details come into
closer view over the next few days.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 800 PM EDT Sunday...
Widely scattered showers and storms will persist over the next
couple of hours, potentially bringing localized IFR/LIFR flight
restrictions (mainly across the southeastern sites). VFR
conditions are expected through much of the night otherwise. There
is then a chance for some low CIGs (mainly MVFR, but couldn't
rule out some IFR) early Monday morning, especially over south
central/SE VA. Mainly VFR for the rest of Monday with SSW winds
around 10kt.
Mainly VFR conditions continue Mon night through at least midday
Tue, with a lower coverage of showers/storms. Rain chances
increase Tue evening through Wed, and remain unsettled with
periodic flight restrictions through Friday (primarily from
MVFR-IFR VSBYs in heavy downpours).
&&
.MARINE...
As of 325 PM EDT Sunday...
Key Messages:
- Marginal small craft advisory conditions possible over the
Chesapeake Bay Monday night.
- Uncertainty remains high regarding impacts over the local area
from Tropical Storm Debby for mid to late week.
A quasi-stationary boundary remains draped just NW of the waters
this afternoon. Winds over the Chesapeake Bay have dropped off
considerably (from earlier) to ~10 kt and all small craft advisories
have expired or were cancelled with the late morning update. Winds
over the ocean are 15-20 kt with gusts upwards of 25 kt. No SCA here
as seas are only around 3 ft (4 ft well offshore of the MD Eastern
Shore). Waves in the bay are 1-2 ft.
For the rest of today and tonight, expecting sub-SCA SSW winds of 10-
15 kt. There also remains a chance of storms over most of the marine
area. Higher winds and seas can be expected in storms and a
waterspout or two also cannot be ruled out. S winds around 10 kt are
forecast for most of Monday, becoming SSW and increasing to 15-20 kt
Monday night as the pressure gradient sharpens. Marginal SCAs are
possible and wind probs for >18 kt sustained are around 50% in the
Chesapeake Bay. Winds again decrease to 10-15 kt for Tuesday. Winds
may gradually shift onshore for Wednesday/Thursday as there remains
decent agreement among the forecast guidance that Tropical Storm
Debby remains S of the area.
Beyond Thursday, there remains significant uncertainty regarding the
evolution of Tropical Storm Debby and its impact on the local area.
Consensus is it intensifies as it lifts into the eastern Gulf today
and tonight, bringing hurricane conditions to the Big Bend region of
Florida on Monday. The system is forecast to emerge back offshore
off the Southeast coast later Tuesday into Wednesday. There remains
a lot of uncertainty regarding any local impacts from this system
for late this week, though model trends continue to point toward a
slower system that stalls offshore of GA/SC through late week.
Regardless of track, building seas (and winds to some extent) are
possible as early as Thursday, with additional impacts (heavy rain,
increased rip currents) possible for late week. However, a more
inland track (as suggested by most of the guidance now) would favor
a rainfall threat over a wind threat. Please continue to monitor the
latest forecast information from the National Hurricane Center in
the coming days for the latest information on Tropical Storm Debby.
Low rip current risk for southern beaches today with moderate risk
persisting for MD Beaches/Ocean City. Again expecting a moderate
risk for northern beaches Monday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LKB
AVIATION...AJB/LKB
MARINE...MAM/SW
Hazardous weather outlook, Aug 4, 3:22 AM EST, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
422 AM EDT Sun Aug 4 2024
MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-050830-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
422 AM EDT Sun Aug 4 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A threat for excessive rainfall and localized flooding may affect
the area from mid week into the weekend, as Tropical Storm Debby
moves slowly over the Southeast United States and Carolinas. Check
hurricanes.gov for latest updates on the tropical system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-050830-
Maryland Beaches-Accomack-Northampton-
422 AM EDT Sun Aug 4 2024
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A threat for excessive rainfall and localized flooding may affect
the area from mid week into the weekend, as Tropical Storm Debby
moves slowly over the Southeast United States and Carolinas. Check
hurricanes.gov for latest updates on the tropical system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 4, 5:31 PM EST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
631 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg 2 SSE Story 36.68N 77.00W
08/04/2024 Southampton VA 911 Call Center
Trees knocked down along New Market Rd. Time
estimated from radar.
&&
ButnerSpecial weather statement, Aug 4, 5:50 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
650 PM EDT Sun Aug 4 2024
VAZ082-083-090-042315-
Charles City VA-New Kent VA-James City VA-
650 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHARLES CITY...
SOUTHEASTERN NEW KENT AND NORTHWESTERN JAMES CITY COUNTIES THROUGH
715 PM EDT...
At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Providence Forge, or near Charles City, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Ruthville around 655 PM EDT.
Other locations impacted by this storm include Colonial Downs,
Chickahominy Shore, Croaker, Sandybottom, Warren Mill, Diascund,
Mountcastle, Mount Airy, Roaches Corner, and Kings Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3741 7673 3729 7687 3724 7692 3741 7714
3753 7702
TIME...MOT...LOC 2250Z 308DEG 11KT 3742 7703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RogersLocal storm report, Aug 4, 5:52 PM EST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
652 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Marine Tstm Wind 1 E Buckroe Beach 37.04N 76.27W
08/04/2024 E39 MPH ANZ632 VA Mesonet
Weatherflow station at Thimble Shoal
reported a gust to 35 kt.
&&
RRSpecial weather statement, Aug 4, 6:31 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
731 PM EDT Sun Aug 4 2024
VAZ081>083-090-523-050000-
Charles City VA-New Kent VA-Prince George VA-York VA-James City VA-
731 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CHARLES CITY...NORTHEASTERN
PRINCE GEORGE...NORTHWESTERN YORK...SOUTH CENTRAL NEW KENT AND WEST
CENTRAL JAMES CITY COUNTIES THROUGH 800 PM EDT...
At 731 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holdcroft, or near Charles City, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Rustic around 735 PM EDT.
Other locations impacted by this storm include Chickahominy Shore,
Brandon, Centerville, Ewell, Sandybottom, Warren Mill, Diascund,
Mount Airy, New Hope, and Roaches Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3734 7669 3722 7690 3723 7694 3725 7697
3724 7698 3728 7711 3736 7715 3744 7712
3746 7702
TIME...MOT...LOC 2331Z 308DEG 10KT 3734 7696
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RogersSpecial weather statement, Aug 4, 7:03 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
803 PM EDT Sun Aug 4 2024
VAZ081-082-089-090-050030-
Charles City VA-Prince George VA-Surry VA-James City VA-
803 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARLES CITY...
NORTHEASTERN PRINCE GEORGE...SOUTHWESTERN JAMES CITY...AND
NORTHEASTERN SURRY COUNTIES AND THE CITY OF WILLIAMSBURG THROUGH 830
PM EDT...
At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rustic, or near Claremont, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This storm will remain over mainly rural areas of southeastern
Charles City, northeastern Prince George, southwestern James City,
and northeastern Surry Counties and the City of Williamsburg,
including the following locations... Taylors Corner, Governors Land,
Spring Grove, Mount Airy, Brandon, Alliance, Williamsburg Airport,
Beachland, and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 7684 3726 7709 3736 7703 3737 7692
3729 7672 3728 7671 3727 7668
TIME...MOT...LOC 0003Z 308DEG 10KT 3726 7692
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RogersLocal storm report, Aug 4, 7:13 PM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
813 PM EDT Sun Aug 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Dmg 2 SSE Story 36.68N 76.99W
08/04/2024 Southampton VA Public
Significant damage to the Southampton County
Fair. Numerous trees knocked down and
outbuilding damaged. Time estimated from
radar.
&&
Butner